Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 236, NWS Sioux Falls, SD

July 3, 2005Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2005, 6:14 AM CDT for Dickinson County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 6:14 AM CDT (11:14 UTC)
Expired
Jul 3, 2005, 6:34 AM CDT
In force
20 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1958 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 031114
SVRFSD
IAC059-031145-
/O.NEW.KFSD.SV.W.0236.050703T1114Z-050703T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 AM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
 EASTERN DICKINSON COUNTY IN NORTHWEST IOWA

* UNTIL 645 AM CDT

* AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OKOBOJI...OR ABOUT NEAR SPIRIT LAKE...MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TERRIL AROUND 620 AM CDT
  SUPERIOR AROUND 630 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

LAT...LON 4347 9520 4326 9523 4326 9493 4348 9492

$$
BT
3 follow-up statements
000 
WWUS53 KFSD 031123
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 AM CDT SUN JUL 3 2005

IAC059-031145-
/O.CON.KFSD.SV.W.0236.000000T0000Z-050703T1145Z/
DICKINSON IA-
623 AM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CDT FOR
DICKINSON COUNTY...

AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SUPERIOR...OR ABOUT 9 MILES EAST OF
SPIRIT LAKE...MOVING EAST AT 35 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

LAT...LON 4347 9520 4326 9523 4326 9493 4348 9492

$$
BT
000 
WWUS53 KFSD 031124 CCA
SVSFSD

SEVERE WEATHER STATEMENT...CORRECTED COUNTY LOCATION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 AM CDT SUN JUL 3 2005

IAC059-031145-
/O.CON.KFSD.SV.W.0236.000000T0000Z-050703T1145Z/
DICKINSON IA-
623 AM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CDT FOR 
EASTERN DICKINSON COUNTY...

AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SUPERIOR...OR ABOUT 9 MILES EAST OF
SPIRIT LAKE...MOVING EAST AT 35 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

LAT...LON 4347 9520 4326 9523 4326 9493 4348 9492

$$
BT
000 
WWUS53 KFSD 031134
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
634 AM CDT SUN JUL 3 2005

IAC059-031144-
/O.CAN.KFSD.SV.W.0236.000000T0000Z-050703T1145Z/
DICKINSON IA-
634 AM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON COUNTY IS
CANCELLED...

THE WARNING HAS BEEN CANCELLED. THE STORM HAS EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

LAT...LON 4347 9520 4326 9523 4326 9493 4348 9492

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:15 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 3, 3:15 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT SUN JUL 3 2005

.DISCUSSION...
CONVECTIVE COMPLEX THAT HAS BEEN SLIDING ACROSS NORTHERN AND CENTRAL
SOUTH DAKOTA THROUGH THE EARLY OVERNIGHT HOURS IS NOW LOCATED OVER
THE NORTHERN PORTIONS OF OUR CWA...AND WILL PUSH INTO THE BROOKINGS
AREA DURING THE NEXT HOUR.  THE SYSTEM EVOLVED INTO A NICE BOW ECHO
EARLIER IN THE EVENING...PRODUCING WINDS TO 80 MPH OVER WESTERN
PORTIONS OF THE STATE...BUT STEADILY WEAKENED AS IT MOVED EASTWARD
INTO SLIGHTLY MORE STABLE AIR.  WITH 850 WINDS BECOMING MORE
SOUTHWESTERLY...SHEAR VALUES FELL AS THE FLOW BECAME MORE
UNIDIRECTIONAL.  A GUST OF 60 MPH WAS REPORTED IN BEADLE COUNTY AS
THE FEATURE FIRST PUSHED INTO THE CWA...BUT NOW IS ONLY PRODUCING
WINDS IN THE 35 TO 40 MPH RANGE.  EXPECT THE SYSTEM TO CONTINUE ITS
EASTWARD TRACK THROUGH THE NIGHTTIME HOURS...WITH RAIN AND GUSTY
WINDS BEING THE MAIN CHARACTERISTICS ASSOCIATED WITH THE COMPLEX.

THE FRONTAL BOUNDARY PRODUCING THE ACTIVE WEATHER IS CURRENTLY
LOCATED NEAR PIERRE AND WILL PUSH TO WESTERN MINNESOTA AND WESTERN
IOWA BETWEEN 18Z AND 20Z ON SUNDAY.  HAVE KEPT CHANCE POPS IN
CENTRAL AND EASTERN PORTIONS OF THE CWA FOR TOMORROW AFTERNOON...AND
SOME SEVERE STORMS MAY BE POSSIBLE IN OUR FAR EASTERN ZONES WITH
CAPE VALUES AROUND 3000 J/KG AND SHEAR OF 40-50 KTS IN THE AFTERNOON
OVER THESE AREAS.  COOLER AIR WILL FILTER INTO THE REGION ON SUNDAY
NIGHT...AND HIGHS ON MONDAY WILL BE ON THE ORDER OF 4 TO 6 DEGREES
COOLER THAN ON SUNDAY.

DUE TO TIME CONSTRAINTS AND PROBLEMS WITH GFE...MADE ONLY SMALL
CHANGES TO DAYS 3 AND 4.  EVEN AS HIGH PRESSURE BUILDS INTO THE
CENTRAL U.S. FOR MIDWEEK...A SHORTWAVE RIDING THROUGH THE RIDGE WILL
GIVE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY...THEN
DRIER FOR THE REMAINDER OF THE WEEK AS HIGH PRESSURE DOMINATES.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL FOR MONDAY AND
TUESDAY...BEFORE WARMING TO SLIGHTLY ABOVE NORMAL FOR THE END OF THE
WEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 2, 11:59 AM CDT, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1159 AM CDT SAT JUL 02 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1159 AM CDT SAT JUL 02 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND FAR NORTHWEST
IOWA TONIGHT. A COLD FRONT IS EXPECTED TO APPROACH FROM THE
NORTHWEST. THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT LATE THIS
AFTERNOON SHOULD MOVE INTO THE AREA FROM THE WEST AND NORTH
TONIGHT.

LATEST DATA SHOWS THE COLD FRONT AND UPPER AIR SUPPORT
APPROACHING  A LITTLE SLOWER AND MOVING INTO THE AREA LATER THAN
INDICATED EARLIER. ALTHOUGH ISOLATED HIGH BASED THUNDERSTORMS ARE
STILL POSSIBLE OVER PARTS OF THE AREA THIS AFTERNOON...THE THREAT
OF SEVERE STORMS WILL PROBABLY NOT DEVELOP UNTIL THIS
EVENING...THEN MAY CONTINUE THROUGH MOST OF TONIGHT. BECAUSE THE
AIR WILL BE VERY UNSTABLE...AND WIND FIELDS ARE FAVORABLE FOR
SUPERCELLS...VERY LARGE HAIL AND DAMAGING WINDS COULD DEVELOP
WITH ISOLATED SEVERE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EARLY EVENING...ALONG AND SOUTHEAST OF A DIXON COUNTY
NEBRASKA TO WINDOM MINNESOTA LINE. THIS ACTIVITY WILL BE
ASSOCIATED WITH A COLD FRONT CONTINUING TO MOVE OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 800 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 3, 1:13 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND GST     16 NNW WOLSEY           44.62N 98.60W
07/03/2005  60 MPH           BEADLE             SD   TRAINED SPOTTER

            HIGHEST WIND GUSTS ESTIMATED OVER 60 MPH.

&&

GH

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.